Ask the experts
If you have been taking oral contraceptives for years and are still diagnosed with an ovarian cyst, should there be concern? It's my understanding oral contraceptives prevent ovarian cysts from forming.
Ovarian cysts may still form during oral contraceptive use, although oral contraceptives dramatically reduce formation of ovarian cysts. What really matters is whether the cyst looks like a "typical" ovarian cyst or not. What needs to be ruled out is another cause of ovarian mass, such as ovarian cancer, or a complication of an ovarian cyst, such as rupture or hemorrhage. This evaluation needs to be done with a physician's help. Once testing/evaluation is done, if an ovarian cyst is deemed to be typical (benign), then oral contraceptives can safely be used, possibly reducing development of further cysts.
Thank you for your question.
Author: Carolyn Janet Crandall, M.D.
Health Solutions From Our Sponsors